Wyoming, 2022

Damaging Winds in Wyoming, July 15, 2022

July 15, 2022 · NWS RIW · 4 events in 2 counties and zones

Thunderstorms moved through northern Wyoming as a shortwave trough crossed the area. With large dew point depressions, very strong wind gusts occurred with the high-cloud-base showers and storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorms moved through northern Wyoming as a shortwave trough crossed the area. With large dew point depressions, very strong wind gusts occurred with the high-cloud-base showers and storms. Wind gusts of 60 to 65 mph occurred across portions of Big Horn and Johnson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 15, 12:45 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 15, 12:45 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
145 PM MDT Fri Jul 15 2022

.SHORT TERM...(This afternoon through Saturday night)
Issued at 145 PM MDT Fri Jul 15 2022

A shortwave trough is moving from west-central Utah to northern
Colorado and southeast WY today, continuing the moist unstable SW
flow over the forecast area. As expected, light showers pushed
into southwest and south-central WY this morning. Current forecast
of scattered to widespread showers and thunderstorms is still on
track for the afternoon and early evening, though a bit concerned
over reduction of surface heating due to extensive cloud cover.
Thunderstorm activity is most likely to start over southwest WY
and move NE. The higher terrain elsewhere in the forecast area
will see thunderstorms develop by 3pm, then move east during the
early evening hours. Given the high precipitable water values and
the monsoon-like pattern, WPC has extended the excessive rain
outlook from southern WY into Johnson and Natrona Counties, and
then over to YNP area during the early evening. Certainly is a
good pattern for some localized heavy rain from stronger storms.
At the same time, another shortwave trough is moving from central
ID into western/central MT today. This system is expected to
generate moderate convection from central into SW MT then move
into northwest and northern WY during the evening. In addition of
brief heavy rain, storms across the northern sections this evening
could produce strong outflow over 40 mph, due to the jet streak
and more favorable wind shear. Post-system flow late this evening
and overnight should turn NW with lingering showers over the
Bighorn Basin and mountain areas. High pressure then builds
Saturday morning as skies clear and temperatures rise again. Most
of the area will be dry and warm, though high resolution models
are fairly confident that isolated convection will break out over
west-central WY ;ate in the afternoon. Could also see a couple of
showers and storms along the MT/WY border near YNP and the
Absarokas. Afternoon temps are likely to rise 4-6 degrees over
Friday, but stay about the same across northern WY. The upper-
level ridge axis then moves from ID eastward over WY Sunday
morning. Generally light to breezy winds are expected, except for
gusty outflow out of any thunderstorms.

.LONG TERM...(Sunday through Friday)
Issued at 145 PM MDT Fri Jul 15 2022

The Four Corners high amplifies a bit Sunday in response to a closed-
low approaching the Pacific Northwest coast. 700mb temperatures warm
slightly over those seen on Saturday enabling daytime maximums to
approach near-record readings for the date. Highs will be in the 90s
across the lower elevations with 100-104F still on-track for the
Bighorn River Valley in Big Horn and Washakie counties. There should
be enough mid-level moisture to generate isolated showers and storms
west of the Continental Divide late in the day. The best chance may
come in the early evening across the northwest mountains after peak
heating aids in breaking a mid-level cap. The main hazard would be
gusty outflow wind.

The aforementioned closed-low tracks east along the US/Canada border
Monday and Monday night flattening the upper ridge. The track of
this system tightens the pressure gradient leading to breezy to
windy conditions Monday afternoon. Deterministic solutions continue
to indicate 25-35kt 700mb winds, while ensemble solutions depict
surface mean gusts 30 to 35 mph. Confidence is rising in support of
a windy Monday afternoon. The combination of the gusty wind and
above normal temperatures leads to elevated fire weather conditions
Monday afternoon and evening. Convection Monday looks to be confined
to the higher terrain and the far south. The shortwave continues
eastward overnight and pushes a weak cold front south across
northern and central Wyoming.

While still above normal, Tuesday highs will be cooler east of the
Continental Divide following frontal passage. Daytime highs in this
region will be 5-8F cooler, while temperatures west of the Divide
remain largely unchanged and still above normal. The pressure
gradient relaxes Tuesday, but gusty northwest wind remains,
especially across the southwest basins. The Four Corners high
retrogrades and elongates across the Desert Southwest US Tuesday
limiting any northward moisture surges and shortwaves. Wednesday
and Thursday see a continuation of the above normal temperatures
and mainly isolated convection across the western mountains. The
relatively flat ridge leads to westerly flow aloft and favors
breezy conditions along and west of the Divide through the latter
half of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday)
Issued at 1124 AM MDT Fri Jul 15 2022

VFR conditions prevail through 18Z/Saturday. Moist southwest flow
aloft has kept extensive mid/high cloud cover across central and
southwest Wyoming this morning. This has limited surface heating and
destabilization, so convective development has been limited to a
line of showers moving into central Wyoming. A shortwave moving in
from the southwest and additional heating should allow for more
widespread convection between 21Z/Fri and 01Z/Sat. The best chance
for brief MVFR would be with heavier rain, and KRKS presents the
best chance for that. Showers and storms tracks northeast through
the forecast area into early Friday evening before waning.
Showers linger until around 06Z/Sat before the shortwave departs
to the east and drier air works into the state from the west.
Expect clearing skies and light wind by 12Z/Sat, conditions which
prevail through 18Z/Sat.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 145 PM MDT Fri Jul 15 2022

For the third day in a row, a monsoon-like pattern continues to
impact western and central WY with above normal temps, high moisture
content, only breezy winds, and a good chance of showers and
thunderstorms.  This afternoon will see areas of showers become more
convective with scattered thunderstorms.  Due to a weak disturbance,
some storms could produce brief heavy rain and strong outflow winds
over 40 mph, especially across southwest into southern WY.  Another
disturbance across Montana today will bring some strong storms to
YNP into the Bighorn Basin and Johnson County later in the afternoon
and early evening.  Both systems move eastward by Saturday morning
to bring clearing skies and warming temperatures with weak northwest
flow.  Isolate showers and thunderstorms are possible over west-
central WY Sat afternoon.  Warmer and drier conditions continue
Sunday with high pressure, though late day storms are possible over
western WY Sun afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...McDonald
LONG TERM...CNJ
AVIATION...CNJ
FIRE WEATHER...McDonald
Hazardous weather outlook, Jul 15, 6:47 AM MST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
747 AM MDT Fri Jul 15 2022

WYZ001>020-022>030-161300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
747 AM MDT Fri Jul 15 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated to locally scattered afternoon and evening thunderstorms.
Heavy rain possible across Sweetwater County.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...Hot with near-record temperatures. Isolated
afternoon thunderstorms.

Monday...Near critical to critical fire weather conditions
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather.

In the hours before

Special weather statement, Jul 15, 2:18 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Riverton WY
318 PM MDT Fri Jul 15 2022

WYZ002-015-016-152215-
Upper Wind River Basin-Wind River Mountains East-Absaroka Mountains-
318 PM MDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of northwestern Fremont
County through 415 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Dubois, moving east at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail along with
         locally heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.  Minor flooding in local creeks may occur.

Locations impacted include...
  Areas northwest of Dubois.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rainfall  up to one inch over 30 minutes is also
occurring with this storm and may lead to localized flooding. Do not
drive your vehicle through flooded roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4353 10990 4375 10987 4376 10963 4352 10966
TIME...MOT...LOC 2117Z 254DEG 5KT 4363 10979

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

McDonald

The radar

The Billings radar (KBLX), 105 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
July 15, 3:15 PM MST to 3:45 PM MST
Where
Big Horn County, Cowley Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
44.920, -108.450

A maximum wind gust of 64 mph was recorded at the Cowley Airport.

Thunderstorm Wind, Big Horn

When
July 15, 4:12 PM MST to 5:17 PM MST
Where
Big Horn County, Greybull Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

A maximum wind gust of 63 mph was reported at the South Big Horn County Airport near Greybull.

Thunderstorm Wind, Big Horn

When
July 15, 4:49 PM MST
Where
Big Horn County, 5.43 mi E of Kane
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
44.840, -108.090

The Willow Creek RAWS weather sensor recorded a maximum wind gust of 64 mph.

Thunderstorm Wind, Johnson

When
July 15, 5:53 PM MST to 5:54 PM MST
Where
Johnson County, Buffalo Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -106.720

A maximum wind gust of 61 mph was reported at the Johnson County Airport near Buffalo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045348, 1045350, 1045349, 1045351.